New Mexico, 2008

Lightning Strike in New Mexico, August 13, 2008

August 13, 2008 · NWS ABQ · 1 event in 1 county or zone

A lightning strike burned out the radio telemetry equipment for the water booster pumps in Magdalena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A lightning strike burned out the radio telemetry equipment for the water booster pumps in Magdalena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 9:53 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 9:53 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1053 AM MDT WED AUG 13 2008

.UPDATE...
WILL UPDATE ZFP TO LOWER TEMPS A COUPLE OF DEGREES UNDER MID-LEVEL
CLOUD BANK ACROSS WESTERN NM. IN ADDITION...WILL INCLUDE LARGE HAIL
AND DAMAGING WIND MENTION TO EASTERN PLAINS WHERE SPC CONTINUES TO
HIGHLIGHT REGION UNDER A SLIGHT RISK. REMAINDER OF ONGOING FORECAST
REQUIRES NO SIGNIFICANT CHANGES. UPDATED ZONES WILL BE OUT SHORTLY.
DPORTER

&&

.PREV DISCUSSION...300 AM MDT WED AUG 13 2008...
ISOLATED CONVECTION CONTINUING OVER THE NORTHEAST AND
EAST CENTRAL AT THE MOMENT. WILL GO MAINLY WITH PERSISTENCE TODAY
AND TONIGHT AS THE BEST MOISTURE REMAINS OVER THE SOUTH AND
EASTERN AREAS...ALTHOUGH MORE MID/HIGH LEVEL CLOUDINESS WORKING ITS
WAY NORTH AND EAST INTO WESTERN NEW MEXICO THAN 24 HOURS AGO. ALSO
APPEARS TO BE ANOTHER SURFACE BOUNDARY DRAPED ALONG THE NORTHEAST
AND EAST CENTRAL BORDER REGION AS OF THIS WRITING. SPC DOES HAVE
PARTS OF FAR NORTHEAST AND EAST CENTRAL OUTLOOKED IN THE SLIGHT RISK
AREA FOR TODAY.

AFTER TONIGHT...THE WEATHER PATTERN/FORECAST STARTS TO GET MESSY AS
THE UPPER LOW THAT HAS BEEN ADVERTISED TO DROP SOUTHWARD ALONG THE
EAST SLOPES OF THE ROCKIES ALONG WITH A SURFACE FRONT...START TO
INFLUENCE OUR WEATHER. MODELS CONTINUE TO HAVE THEIR
DIFFERENCES...BUT THURSDAY NIGHT THROUGH SATURDAY NIGHT STILL APPEAR
TO BE THE TIME FRAME DURING WHICH SHOWERS AND THUNDERSTORMS BECOME
MORE WIDESPREAD OVER THE CENTRAL AND EAST...AND MAY PRODUCE SOME
SIGNIFICANT AMOUNTS OF PRECIPITATION.  A FLASH FLOOD WATCH MAY BE
NECESSARY AT SOME POINT LATER THIS WEEK.  EARLY NEXT WEEK THE UPPER
LOW DRIFTS AWAY FROM NEW MEXICO WITH WARMER AND DRIER CONDITIONS.

.AVIATION...ISOLATED SHOWERS/STORMS EXPECTED AGAIN TODAY IN SIMILAR
FASHION AS TUESDAY...WITH PERHAPS A LITTLE MORE ACTIVITY IN THE
VICINITY OF THE SOUTHWEST MOUNTAINS FROM KGUP SOUTH TO KSVC. LOCAL
MVFR CONDITIONS IN PRECIP POSSIBLE BUT GUSTY OUTFLOWS THE MAIN
HAZARD. MORE SCATTERED ACTIVITY IS EXPECTED IN THE NORTHEAST PLAINS
SOUTHEAST OF A LINE FROM KRTN TO KLVS...WHERE LOCAL MVFR/IFR IS
POSSIBLE. SHOWERS/STORMS WILL DIMINISH AFTER DARK WITH MAINLY
MID/HIGH CLOUDS FOR OVERNIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...DRY PATTERN CONTINUES ACROSS THE NORTHWEST THIRD
THROUGH AT LEAST SATURDAY...EXCEPT FOR PERHAPS THE GILA REGION.
SCATTERED STORMS PRODUCING WETTING RAIN WILL STEER OFF THE CENTRAL
MTNS INTO THE PLAINS WEDNESDAY AND THURSDAY. PRECIP CHANCES RAMP UP
ALONG THE CENTRAL MTN CHAIN INTO THE PLAINS FRIDAY AS A FRONTAL
BOUNDARY BRINGS MOIST EAST WINDS WEST INTO THE CENTRAL VALLEYS.
ANOTHER  BURST OF CANYON WINDS EXPECTED SATURDAY MORNING...USHERING
IN HIGHER HUMIDITIES WEST TO AT LEAST THE CONTINENTAL DIVIDE. THE
STORM SYSTEM EXPECTED TO DIVE SOUTH THROUGH THE CENTRAL ROCKIES
STILL ON SCHEDULE TO BRING INCREASING RAIN CHANCES/COOLER
TEMPS/HIGHER HUMIDITIES TO AT LEAST THE CENTRAL/EASTERN PORTIONS OF
THE STATE INTO EARLY NEXT WEEK.  GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Aug 13, 7:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 AM MDT WED AUG 13 2008

NMZ001>021-026-141200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
800 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW MEXICO THIS
AFTERNOON AND TONIGHT. IN ADDITION...THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH
AND SMALL HAIL WILL BE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW
MEXICO THURSDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL AND EASTERN
NEW MEXICO THURSDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS WHICH MAY LEAD TO
LOCALIZED FLASH FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
UNION...HARDING...QUAY...CURRY AND WESTERN GUADALUPE AND SAN MIGUEL
COUNTIES.

In the hours before

Special weather statement, Aug 13, 12:37 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
137 PM MDT WED AUG 13 2008

NMZ016-017-132000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
137 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF GLENCOE.
MOVEMENT WAS EAST AT 12 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGUS...FORT STANTON...
HOLLYWOOD...LINCOLN...RUIDOSO DOWNS AND SAN PATRICIO.

44
Special weather statement, Aug 13, 1:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT WED AUG 13 2008

NMZ016-017-026-132045-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-GUADALUPE MOUNTAINS OF CHAVES
COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
203 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHEAST OF RUIDOSO
DOWNS. MOVEMENT WAS EAST AT 7 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...GLENCOE...
HOLLYWOOD...HONDO...PICACHO AND SAN PATRICIO.
Special weather statement, Aug 13, 1:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT WED AUG 13 2008

NMZ002>004-010-011-132130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHWEST MOUNTAINS INCLUDING
JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO
GRANDE VALLEY-
246 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORMS MOVING OVER NORTHEAST SANDOVAL...LOS ALAMOS
AND NORTHERN SANTA FE COUNTIES...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER IN THE AREA. MOVEMENT WAS
SOUTHEAST AT 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE AGUA FRIA...BANDELIER
NATIONAL MONUMENT...CHUPADERO...COCHITI LAKE...COCHITI PUEBLO AND
CUYAMUNGUE.
Special weather statement, Aug 13, 1:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT WED AUG 13 2008

NMZ008-009-014-015-132145-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS-
257 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SOCORRO COUNTY...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHWEST OF SAN
ACACIA. MOVEMENT WAS EAST AT 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN
VALENCIA COUNTY...RURAL EXTREME SOUTHEASTERN CIBOLA COUNTY AND RURAL
NORTH CENTRAL SOCORRO COUNTY.

The radar

The Albuquerque radar (KABX), 120 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Socorro

When
August 13, 2:00 PM MST
Where
Socorro County, Magdalena
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.120, -107.230

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123887.